Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 339, NWS Jackson, MS

July 21, 2002Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2002, 3:13 PM CDT for Jasper County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 3:13 PM CDT (20:13 UTC)
Expired
Jul 21, 2002, 3:55 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jasper County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2757 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS54 KJAN 212013
SVRJAN
MSC061-212055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 355 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR LAKE COMO...OR ABOUT 3 MILES EAST OF BAY 
  SPRINGS...MOVING SOUTH AT 5 MPH.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3205 8909 3201 8928 3183 8925 3184 8900

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:17 AM CDT, 10 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 4:17 AM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SUN JUL 21 2002...CORRECTED PRELIM NUMBERS

MAIN FORECAST PROBLEM WILL BE DISTRIBUTION OF CONVECTION NEXT FEW
DAYS. PRECIPITABLE WATER VALUES REMAIN WELL ABOVE 1.5 INCHES OVER
THE NEXT COUPLE OF DAYS SO PROBLEM WILL BE DETERMINING LOCATIONS OF
FORCING. AFTERNOON HEATING WILL PRODUCE AT LEAST ISOLATED COVERAGE
EVERYWHERE BUT BEST CHANCE FOR TODAY LOOKS AGAIN TO BE NRN AREA OF
FORECAST AREA. HIGHEST CAPE AND 850 MB THETAE VALUES FORECAST NRN
ZONES BY EARLY AFTERNOON. MODELS ALSO SHOW JET MAX DRAPED ACROSS TN
INTO NRN MS THAT SHOULD PROVIDE SMALL AMOUNT OF UPPER DIVERGENCE.
UPPER TROUGH REMAINS EAST OF MS BUT WRN EDGE POKES INTO ERN MS AND
WAVES IN UPPER FLOW MAY PROVIDE SMALL AMOUNT OF FORCING FOR ISOLATED
TO SCATTERED CONVECTION THIS AFTERNOON AND EVENING. WEAK SHEAR ZONE
NOTED ON SATELLITE PIX ACROSS NORTH CENTRAL MS PUSHING SLOWLY SWD.
THIS WILL AID DEVELOPMENT FOR CENTRAL AREA THIS AFTERNOON. STRONGER
CONVECTION NR MS COAST EXPECTED TO LEAVE OUTFLOW BOUNDARY THAT WILL
MAINTAIN CHC OF AFTERNOON CONVECTION INTO SE SXN OF FORECAST AREA.
WITH ALL THESE POSSIBILITIES WILL GO WITH CHC POPS ALL OF AREA
WITH LEAST CHC FOR SW AREAS TODAY.

JET MAX WASHING OUT OVER TN MON AFTERNOON. AIR MASS REMAINS UNSTABLE
WITH BEST CAPES AGAIN NRN ZONES EARLY IN AFTERNOON...INCREASING OVER
CENTRAL AND SRN ZONES BY 00Z TUE...BUT NOT MUCH SEEN IN WAY OF
FORCING.

AVN SLOWER ON SWD PROGRESSION OF NEXT SIGNIFICANT COLD FRONT...
DROPPING IT INTO TN/AR TUE MORNING AS DOES THE ETA. AVN MOVES THE
BOUNDARY INTO SRN AREAS WED...WHERE IT STALLS NEAR THE COAST THROUGH
FRI MORNING BEFORE WASHING OUT. WILL GO WITH CURRENT EXTENDED AT
THIS TIME KEEPING CHANCE OF THUNDERSTORMS THROUGH LATE THIS WEEK.

PRELIM NUMBERS:
JAN 94/74/94/74 4232
MEI 95/72/95/72 4232

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:03 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale42 min
Jul 21, 2:21 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar44 min
Jul 21, 2:44 PM CDTSevere Thunderstorm WarningJANWinston46 min
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln, Marion37 min
Jul 21, 2:54 PM CDTSevere Thunderstorm WarningJANHolmes41 min
Jul 21, 3:01 PM CDTSevere Thunderstorm WarningJANNeshoba39 min
Jul 21, 3:08 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo42 min
Jul 21, 3:31 PM CDTSevere Thunderstorm WarningJANLincoln44 min
Jul 21, 3:37 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes43 min
Jul 21, 3:44 PM CDTSevere Thunderstorm WarningJANAttala, Leake61 min
Jul 21, 3:53 PM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower52 min
Jul 21, 4:23 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes42 min
Jul 21, 4:27 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo43 min
Jul 21, 4:41 PM CDTSevere Thunderstorm WarningJANNoxubee59 min
Jul 21, 5:04 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jul 21, 5:10 PM CDTSevere Thunderstorm WarningJANRankin, Smith60 min
Jul 21, 5:12 PM CDTSevere Thunderstorm WarningJANMadison43 min
Jul 21, 5:25 PM CDTSevere Thunderstorm WarningJANSharkey, Washington40 min
Jul 21, 5:26 PM CDTSevere Thunderstorm WarningJANOktibbeha44 min
Jul 21, 5:30 PM CDTSevere Thunderstorm WarningJANHinds40 min
Jul 21, 5:33 PM CDTSevere Thunderstorm WarningJANHinds37 min
Jul 21, 6:07 PM CDTSevere Thunderstorm WarningJANClay, Webster43 min
Jul 21, 6:12 PM CDTSevere Thunderstorm WarningJANHinds, Rankin48 min
Jul 21, 6:51 PM CDTSevere Thunderstorm WarningJANGrenada49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.